Statistics from Altmetric.com
Dopamine agonist withdrawal syndrome (DAWS) is a recently described syndrome where patients withdrawn from long-term treatment with dopamine agonists experience a constellation of neuropsychiatric and autonomic symptoms. It was first described by Rabinak and Nirembergé1 in a cohort of patients with Parkinson's disease (PD), where most were withdrawing DA because of the development of impulse control disorders (ICD). Others have since published larger case series of PD patients2 ,3 confirming the common symptoms (depression, anxiety, fatigued, dysphoria, irritability, agitation, pain, sleep disturbances, diaphoresis and orthostatic hypotension) and that the overwhelming majority of patients who develop DAWS on withdrawal of DA experienced ICD while on DA. In retrospect, the non-motor syndrome reported to occur on sudden cessation of DA following deep brain stimulation surgery for PD4 could be a description of DAWS. The pathophysiology of this syndrome is still unclear but a sudden change in dopaminergic stimulation might be the causative mechanism5 as it is hypothesised for other acute emergency syndromes such as acute dystonic reactions and neuroleptic malignant syndrome, where similar psychiatric and autonomic …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.